Vol. 13, No. 2, 2019

Download this article
Download this article For screen
For printing
Recent Issues

Volume 15, 1 issue

Volume 14, 10 issues

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author Index
To Appear
 
Other MSP Journals
Essential dimension of inseparable field extensions

Zinovy Reichstein and Abhishek Kumar Shukla

Vol. 13 (2019), No. 2, 513–530
Abstract

Let k be a base field, K be a field containing k, and LK be a field extension of degree n. The essential dimension ed(LK) over k is a numerical invariant measuring “the complexity” of LK. Of particular interest is

τ(n) = max{ed(LK) LK is a separable extension of degree n},

also known as the essential dimension of the symmetric group Sn. The exact value of τ(n) is known only for n 7. In this paper we assume that k is a field of characteristic p > 0 and study the essential dimension of inseparable extensions LK. Here the degree n = [L : K] is replaced by a pair (n,e) which accounts for the size of the separable and the purely inseparable parts of LK, respectively, and τ(n) is replaced by

τ(n,e) = max{ed(LK) LK is a field extension of type (n,e)}.

The symmetric group Sn is replaced by a certain group scheme Gn,e over k. This group scheme is neither finite nor smooth; nevertheless, computing its essential dimension turns out to be easier than computing the essential dimension of Sn. Our main result is a simple formula for τ(n,e).

Keywords
inseparable field extension, essential dimension, group scheme in prime characteristic
Mathematical Subject Classification 2010
Primary: 12F05, 12F15, 12F20, 20G10
Milestones
Received: 28 June 2018
Accepted: 24 December 2018
Published: 2 March 2019
Authors
Zinovy Reichstein
Department of Mathematics
University of British Columbia
Vancouver, BC
Canada
Abhishek Kumar Shukla
Department of Mathematics
University of British Columbia
Vancouver, BC
Canada